Alert archive / New York / Areal Flood Warnings in 2020

Areal Flood Warning 4, NWS Buffalo, NY

July 12, 2020Monroe County, New York

NWS Buffalo, NY issued this areal flood warning at Jul 12, 2020, 1:54 AM EDT for Monroe County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 1:54 AM EDT (05:54 UTC)
Expired
Jul 12, 2020, 7:45 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS41 KBUF 120554
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
154 AM EDT Sun Jul 12 2020

NYC055-121145-
/O.NEW.KBUF.FA.W.0004.200712T0554Z-200712T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
154 AM EDT Sun Jul 12 2020

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Eastern Monroe County in western New York...

* Until 745 AM EDT.

* At 146 AM EDT, water levels have crested on Irondequoit Creek in 
  Penfield. Water level peaked at 9.3 feet late Saturday evening. 
  Water levels are expected to remain high overnight before receding 
  Sunday morning.

* Flooding will impact Ellison Park and other parks along the creek. 
  High water may approach Blossom Road in Ellison Park. 

* Some locations that will experience flooding include...
  Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
  Fairport, Brighton, Gates-North Gates and Henrietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4303 7784 4329 7762 4329 7756 4328 7754
      4329 7751 4330 7720 4328 7721 4328 7735
      4327 7738 4304 7737 4304 7748 4298 7749

$$

Reynolds

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jul 11, 10:27 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 11, 10:27 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1027 PM EDT Sat Jul 11 2020

.SYNOPSIS...
A complex frontal system will push east of the region overnight.
Somewhat more comfortable air will move over the area in its wake.
While the bulk of the second half of the weekend will be fair and
dry...more widespread showers can be expected to start the new work
week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Showers and storms associated with a complex frontal boundary will
taper off from west to east overnight. There will still be heavy
'rainers' over the North Country though.

Trimmed back Pops for Sunday, with guidance suggesting the initial
shortwave will exit quickly to the east. There still will be a
broad trough across the region, which will support scattered
afternoon showers and possibly a thunderstorm. Lake breeze
boundaries may provide a focus showers and storms. It will be
notably cooler on Sunday with highs within a few degrees of 80
at most locations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A deep upper level trough will progress northward across the eastern
third of the CONUS Sunday night through Monday night. While the
trough axis will reside overtop of the region, this pattern will
allow for the passage of a shortwave across the region Sunday night.
In its wake, another shortwave will pass through Monday which will
cause the overall pattern to shift.

With the passage of the first shortwave Sunday night into Monday,
its associated surface low and cold frontal boundary will bring
chances for rain showers. Shower and storm chances will remain
through Monday night as another shortwave will promote diurnally
driven convection. Otherwise, temperatures Monday will warm up to
mid to upper 70s across the region.

As the upper level pattern begins to shift Monday night and Tuesday,
surface high pressure will begin to build eastward into the region.
With the high pressure pushing in from the west, the potential for
showers will diminish throughout Monday night, drying out for
Tuesday. High temperatures Tuesday will rise up into the upper 70s
and low 80s across the region.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The upper level ridge will flatten and move across the Northeast mid-
week. Warm air advection will bring warmer temperatures back into
the region with highs climbing into the upper 80s Wednesday.

The ridge continues to flatten and the flow becomes more or less
zonal with the exception of a few weak shortwave troughs that move
across the Great Lakes basin. An elongated area of high pressure
will sit across the lower half of the Lower 48 through Saturday.
Heat and humidity will increase into next weekend. Next sign of
widespread rainfall will come sometime late in the work week with
the passage of a stationary front. However, even with the boundary
passage late in the week heat and humidity will continue to rise as
we head into the weekend.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Widespread showers and thunderstorms east of the Genesee valley
tonight will result in periods of MVFR to IFR conditions. Otherwise
mainly VFR weather can be expected later tonight through Sunday.

Outlook...

Sunday night...VFR.
Monday...VFR/MVFR with showers and thunderstorms likely.
Tuesday and Wednesday...VFR.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
Winds in the wake of a complex frontal boundary will result in
freshening winds throughout the Lower Great Lakes. This will result
in widespread small craft advisories for into early Sunday morning.

A weakening pressure gradient Sunday afternoon and night will allow
winds and waves to subside. High pressure will then provide gentle
to occasional moderate breezes Monday and Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 AM EDT Sunday for NYZ019.
MARINE...Small Craft Advisory until 1 AM EDT Sunday for LEZ040-041.
         Small Craft Advisory until 11 AM EDT Sunday for
         LOZ042>044.

&&

SYNOPSIS...RSH
NEAR TERM...Apffel/RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 11, 7:49 PM EDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
749 PM EDT Sat Jul 11 2020

NYZ001>003-010>014-020-021-085-130000-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Cattaraugus-Allegany-Southern Erie-
749 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-130000-
Chautauqua-
749 PM EDT Sat Jul 11 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-130000-
Wayne-Northern Cayuga-Oswego-
749 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

There is a risk for excessive rainfall with the potential for
localized flooding with thunderstorms this evening.

A high swim risk is expected tonight for beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-130000-
Jefferson-Lewis-
749 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

There is a risk for excessive rainfall with the potential for
localized flooding with thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
749 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 11, 8:44 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
844 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       4 NW ALDEN              42.94N  78.55W
07/11/2020  M2.72 INCH       ERIE               NY   COCORAHS

            NOON TO 830 PM

&&

EVENT NUMBER BUF2000864

SJW
Local storm report, Jul 11, 9:06 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
906 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     FLASH FLOOD      WEST SPARTA             42.63N  77.77W
07/11/2020                   LIVINGSTON         NY   LAW ENFORCEMENT

            ROUTE 36 IN WEST SPARTA CLOSED DUE TO FLASH FLOODING

&&

EVENT NUMBER BUF2000865

SJW
Local storm report, Jul 11, 11:39 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1139 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     CASTORLAND              43.88N  75.52W
07/11/2020                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN ON ROAD IN CASTORLAND

&&

EVENT NUMBER BUF2000866

SJW
Local storm report, Jul 12, 12:24 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1224 AM EDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HEAVY RAIN       ROCHESTER AIRPORT       43.12N  77.68W
07/11/2020  M3.18 INCH       MONROE             NY   ASOS

            SINCE 3:00 PM

&&

EVENT NUMBER BUF2000867

SJW
Local storm report, Jul 12, 12:47 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
1247 AM EDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     NON-TSTM WND DMG JAMESTOWN               42.10N  79.24W
07/11/2020                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN IN JAMESTOWN.

0253 PM     FLASH FLOOD      COLLINS                 42.50N  78.93W
07/11/2020                   ERIE               NY   LAW ENFORCEMENT

            FLOODING ON COLLINS ROAD.

0347 PM     TSTM WND DMG     2 SSW MACEDON           43.04N  77.32W
07/11/2020                   WAYNE              NY   LAW ENFORCEMENT

            TREES DOWN.

0408 PM     TSTM WND DMG     MARION                  43.14N  77.19W
07/11/2020                   WAYNE              NY   LAW ENFORCEMENT

            TREES DOWN AND WIRES DOWN ON ROAD.

0412 PM     FLASH FLOOD      SOUTH DAYTON            42.36N  79.05W
07/11/2020                   CATTARAUGUS        NY   LAW ENFORCEMENT

            FLOODING WITH ROAD CLOSURES IN SOUTH DAYTON.

0413 PM     TSTM WND DMG     HASTINGS                43.37N  76.15W
07/11/2020                   OSWEGO             NY   SOCIAL MEDIA

            LARGE TREE DOWN IN HASTINGS

0500 PM     FLASH FLOOD      1 ENE WEST WEBSTER      43.21N  77.47W
07/11/2020                   MONROE             NY   LAW ENFORCEMENT

            FLOODING ON FIVE MILE LINE ROAD.

0603 PM     TSTM WND DMG     CASTORLAND              43.88N  75.52W
07/11/2020                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN ON ROAD IN CASTORLAND

0606 PM     TSTM WND DMG     GOULDS MILL             43.61N  75.34W
07/11/2020                   LEWIS              NY   LAW ENFORCEMENT

            TREE DOWN ON WIRES ON RIVER RD.

0658 PM     FLASH FLOOD      WEST SPARTA             42.63N  77.77W
07/11/2020                   LIVINGSTON         NY   LAW ENFORCEMENT

            ROUTE 36 IN WEST SPARTA CLOSED DUE TO FLASH FLOODING

0830 PM     HEAVY RAIN       4 NW ALDEN              42.94N  78.55W
07/11/2020  M2.72 INCH       ERIE               NY   COCORAHS

            NOON TO 830 PM

0954 PM     HEAVY RAIN       ROCHESTER AIRPORT       43.12N  77.68W
07/11/2020  M3.18 INCH       MONROE             NY   ASOS

            SINCE 3:00 PM

&&

EVENT NUMBER BUF2000856 BUF2000858 BUF2000859 BUF2000860 BUF2000857
BUF2000861 BUF2000862 BUF2000866 BUF2000863 BUF2000865 BUF2000864
BUF2000867

SJW

Nearby

Areal Flood Warnings in New York, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.